June  2012, 5(3): 559-566. doi: 10.3934/dcdss.2012.5.559

Exponential decay for solutions to semilinear damped wave equation

1. 

Laboratoire de Mathématiques, Université de Savoie, 73376 Le Bourget du Lac, France

2. 

Division of Mathematical and Computer Sciences and Engineering, King Abdullah University of Science and Technology (KAUST), Thuwal 23955-6900, Saudi Arabia

Received  March 2010 Revised  May 2010 Published  October 2011

This paper is concerned with decay estimate of solutions to the semilinear wave equation with strong damping in a bounded domain. Introducing an appropriate Lyapunov function, we prove that when the damping is linear, we can find initial data, for which the solution decays exponentially. This result improves an early one in [4].
Citation: Stéphane Gerbi, Belkacem Said-Houari. Exponential decay for solutions to semilinear damped wave equation. Discrete and Continuous Dynamical Systems - S, 2012, 5 (3) : 559-566. doi: 10.3934/dcdss.2012.5.559
References:
[1]

J. Ball, Remarks on blow up and nonexistence theorems for nonlinear evolutions equations, Quart. J. Math. Oxford. Ser. (2), 28 (1977), 473-486.

[2]

A. Benaissa and S. Messaoudi, Exponential decay of solutions of a nonlinearly damped wave equation, NoDEA Nonlinear Differential Equations Appl., 12 (2005), 391-399. doi: 10.1007/s00030-005-0008-5.

[3]

J. Esquivel-Avila, Qualitative analysis of a nonlinear wave equation, Discrete. Contin. Dyn. Syst., 10 (2004), 787-804. doi: 10.3934/dcds.2004.10.787.

[4]

F. Gazzola and M. Squassina, Global solutions and finite time blow up for damped semilinear wave equations, Ann. I. H. Poincaré, 23 (2006), 185-207.

[5]

V. Georgiev and G. Todorova, Existence of a solution of the wave equation with nonlinear damping and source terms, J. Differential Equations, 109 (1994), 295-308. doi: 10.1006/jdeq.1994.1051.

[6]

A. Haraux and E. Zuazua, Decay estimates for some semilinear damped hyperbolic problems, Arch. Rational Mech. Anal., 100 (1988), 191-206. doi: 10.1007/BF00282203.

[7]

R. Ikehata, Some remarks on the wave equations with nonlinear damping and source terms, Nonlinear. Anal., 27 (1996), 1165-1175. doi: 10.1016/0362-546X(95)00119-G.

[8]

R. Ikehata and T. Suzuki, Stable and unstable sets for evolution equations of parabolic and hyperbolic type, Hiroshima Math. J., 26 (1996), 475-491.

[9]

J. Esquivel-Avila, The dynamics of nonlinear wave equation, J. Math. Anal. Appl., 279 (2003), 135-150. doi: 10.1016/S0022-247X(02)00701-1.

[10]

V. K. Kalantarov and O. A. Ladyzhenskaya, The occurence of collapse for quasilinear equations of parabolic and hyperbolic type, J. Soviet. Math., 10 (1978), 53-70. doi: 10.1007/BF01109723.

[11]

M. Kopáčkova, Remarks on bounded solutions of a semilinear dissipative hyperbolic equation, Comment. Math. Univ. Carolin., 30 (1989), 713-719.

[12]

H. A. Levine, Instability and nonexistence of global solutions to nonlinear wave equations of the form $Pu_{\mathcalt\mathcal t}=-Au+\mathcal F(u)$, Trans. Amer. Math. Soc., 192 (1974), 1-21. doi: 10.2307/1996814.

[13]

H. A. Levine, Some additional remarks on the nonexistence of global solutions to nonlinear wave equations, SIAM J. Math. Anal., 5 (1974), 138-146. doi: 10.1137/0505015.

[14]

S. Messaoudi and B. Said Houari, Global non-existence of solutions of a class of wave equations with non-linear damping and source terms, Math. Methods Appl. Sci., 27b (2004), 1687-1696. doi: 10.1002/mma.522.

[15]

K. Ono, On global existence, asymptotic stability and blowing up of solutions for some degenerate non-linear wave equations of Kirchhoff type with a strong dissipation, Math. Methods Appl. Sci., 20 (1997), 151-177. doi: 10.1002/(SICI)1099-1476(19970125)20:2<151::AID-MMA851>3.3.CO;2-S.

[16]

L. E. Payne and D. H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel J. Math., 22 (1975), 273-303. doi: 10.1007/BF02761595.

[17]

G. Todorova, Cauchy problem for a nonlinear wave equation with nonlinear damping and source terms, C. R. Acad Sci. Paris Ser., 326 (1998), 191-196.

[18]

G. Todorova, Stable and unstable sets for the Cauchy problem for a nonlinear wave with nonlinear damping and source terms, J. Math. Anal. Appl., 239 (1999), 213-226. doi: 10.1006/jmaa.1999.6528.

[19]

E. Vitillaro, Global nonexistence theorems for a class of evolution equations with dissipation, Arch. Ration. Mech. Anal., 149 (1999), 155-182. doi: 10.1007/s002050050171.

[20]

Z. Yang, Existence and asymptotic behavior of solutions for a class of quasi-linear evolution equations with non-linear damping and source terms, Math. Meth. Appl. Sci., 25 (2002), 795-814. doi: 10.1002/mma.306.

[21]

E. Zuazua, Exponential decay for the semilinear wave equation with locally distributed damping, Comm. Partial. Diff. Eq., 15 (1990), 205-235.

show all references

References:
[1]

J. Ball, Remarks on blow up and nonexistence theorems for nonlinear evolutions equations, Quart. J. Math. Oxford. Ser. (2), 28 (1977), 473-486.

[2]

A. Benaissa and S. Messaoudi, Exponential decay of solutions of a nonlinearly damped wave equation, NoDEA Nonlinear Differential Equations Appl., 12 (2005), 391-399. doi: 10.1007/s00030-005-0008-5.

[3]

J. Esquivel-Avila, Qualitative analysis of a nonlinear wave equation, Discrete. Contin. Dyn. Syst., 10 (2004), 787-804. doi: 10.3934/dcds.2004.10.787.

[4]

F. Gazzola and M. Squassina, Global solutions and finite time blow up for damped semilinear wave equations, Ann. I. H. Poincaré, 23 (2006), 185-207.

[5]

V. Georgiev and G. Todorova, Existence of a solution of the wave equation with nonlinear damping and source terms, J. Differential Equations, 109 (1994), 295-308. doi: 10.1006/jdeq.1994.1051.

[6]

A. Haraux and E. Zuazua, Decay estimates for some semilinear damped hyperbolic problems, Arch. Rational Mech. Anal., 100 (1988), 191-206. doi: 10.1007/BF00282203.

[7]

R. Ikehata, Some remarks on the wave equations with nonlinear damping and source terms, Nonlinear. Anal., 27 (1996), 1165-1175. doi: 10.1016/0362-546X(95)00119-G.

[8]

R. Ikehata and T. Suzuki, Stable and unstable sets for evolution equations of parabolic and hyperbolic type, Hiroshima Math. J., 26 (1996), 475-491.

[9]

J. Esquivel-Avila, The dynamics of nonlinear wave equation, J. Math. Anal. Appl., 279 (2003), 135-150. doi: 10.1016/S0022-247X(02)00701-1.

[10]

V. K. Kalantarov and O. A. Ladyzhenskaya, The occurence of collapse for quasilinear equations of parabolic and hyperbolic type, J. Soviet. Math., 10 (1978), 53-70. doi: 10.1007/BF01109723.

[11]

M. Kopáčkova, Remarks on bounded solutions of a semilinear dissipative hyperbolic equation, Comment. Math. Univ. Carolin., 30 (1989), 713-719.

[12]

H. A. Levine, Instability and nonexistence of global solutions to nonlinear wave equations of the form $Pu_{\mathcalt\mathcal t}=-Au+\mathcal F(u)$, Trans. Amer. Math. Soc., 192 (1974), 1-21. doi: 10.2307/1996814.

[13]

H. A. Levine, Some additional remarks on the nonexistence of global solutions to nonlinear wave equations, SIAM J. Math. Anal., 5 (1974), 138-146. doi: 10.1137/0505015.

[14]

S. Messaoudi and B. Said Houari, Global non-existence of solutions of a class of wave equations with non-linear damping and source terms, Math. Methods Appl. Sci., 27b (2004), 1687-1696. doi: 10.1002/mma.522.

[15]

K. Ono, On global existence, asymptotic stability and blowing up of solutions for some degenerate non-linear wave equations of Kirchhoff type with a strong dissipation, Math. Methods Appl. Sci., 20 (1997), 151-177. doi: 10.1002/(SICI)1099-1476(19970125)20:2<151::AID-MMA851>3.3.CO;2-S.

[16]

L. E. Payne and D. H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel J. Math., 22 (1975), 273-303. doi: 10.1007/BF02761595.

[17]

G. Todorova, Cauchy problem for a nonlinear wave equation with nonlinear damping and source terms, C. R. Acad Sci. Paris Ser., 326 (1998), 191-196.

[18]

G. Todorova, Stable and unstable sets for the Cauchy problem for a nonlinear wave with nonlinear damping and source terms, J. Math. Anal. Appl., 239 (1999), 213-226. doi: 10.1006/jmaa.1999.6528.

[19]

E. Vitillaro, Global nonexistence theorems for a class of evolution equations with dissipation, Arch. Ration. Mech. Anal., 149 (1999), 155-182. doi: 10.1007/s002050050171.

[20]

Z. Yang, Existence and asymptotic behavior of solutions for a class of quasi-linear evolution equations with non-linear damping and source terms, Math. Meth. Appl. Sci., 25 (2002), 795-814. doi: 10.1002/mma.306.

[21]

E. Zuazua, Exponential decay for the semilinear wave equation with locally distributed damping, Comm. Partial. Diff. Eq., 15 (1990), 205-235.

[1]

Guangyu Xu, Chunlai Mu, Dan Li. Global existence and non-existence analyses to a nonlinear Klein-Gordon system with damping terms under positive initial energy. Communications on Pure and Applied Analysis, 2020, 19 (5) : 2491-2512. doi: 10.3934/cpaa.2020109

[2]

Mohammad A. Rammaha, Daniel Toundykov, Zahava Wilstein. Global existence and decay of energy for a nonlinear wave equation with $p$-Laplacian damping. Discrete and Continuous Dynamical Systems, 2012, 32 (12) : 4361-4390. doi: 10.3934/dcds.2012.32.4361

[3]

Bilgesu A. Bilgin, Varga K. Kalantarov. Non-existence of global solutions to nonlinear wave equations with positive initial energy. Communications on Pure and Applied Analysis, 2018, 17 (3) : 987-999. doi: 10.3934/cpaa.2018048

[4]

Zhong-Jie Han, Zhuangyi Liu, Jing Wang. Sharper and finer energy decay rate for an elastic string with localized Kelvin-Voigt damping. Discrete and Continuous Dynamical Systems - S, 2022, 15 (6) : 1455-1467. doi: 10.3934/dcdss.2022031

[5]

Kai Liu, Zhi Li. Global attracting set, exponential decay and stability in distribution of neutral SPDEs driven by additive $\alpha$-stable processes. Discrete and Continuous Dynamical Systems - B, 2016, 21 (10) : 3551-3573. doi: 10.3934/dcdsb.2016110

[6]

M. A. Efendiev. On the compactness of the stable set for rate independent processes. Communications on Pure and Applied Analysis, 2003, 2 (4) : 495-509. doi: 10.3934/cpaa.2003.2.495

[7]

Denis Mercier, Virginie Régnier. Decay rate of the Timoshenko system with one boundary damping. Evolution Equations and Control Theory, 2019, 8 (2) : 423-445. doi: 10.3934/eect.2019021

[8]

Honglv Ma, Jin Zhang, Chengkui Zhong. Global existence and asymptotic behavior of global smooth solutions to the Kirchhoff equations with strong nonlinear damping. Discrete and Continuous Dynamical Systems - B, 2019, 24 (9) : 4721-4737. doi: 10.3934/dcdsb.2019027

[9]

Mohammed Aassila. On energy decay rate for linear damped systems. Discrete and Continuous Dynamical Systems, 2002, 8 (4) : 851-864. doi: 10.3934/dcds.2002.8.851

[10]

Bopeng Rao. Optimal energy decay rate in a damped Rayleigh beam. Discrete and Continuous Dynamical Systems, 1998, 4 (4) : 721-734. doi: 10.3934/dcds.1998.4.721

[11]

Xing Wu, Keqin Su. Global existence and optimal decay rate of solutions to hyperbolic chemotaxis system in Besov spaces. Discrete and Continuous Dynamical Systems - B, 2021, 26 (12) : 6057-6068. doi: 10.3934/dcdsb.2021002

[12]

Yuxuan Chen, Jiangbo Han. Global existence and nonexistence for a class of finitely degenerate coupled parabolic systems with high initial energy level. Discrete and Continuous Dynamical Systems - S, 2021, 14 (12) : 4179-4200. doi: 10.3934/dcdss.2021109

[13]

Biyue Chen, Chunxiang Zhao, Chengkui Zhong. The global attractor for the wave equation with nonlocal strong damping. Discrete and Continuous Dynamical Systems - B, 2021, 26 (12) : 6207-6228. doi: 10.3934/dcdsb.2021015

[14]

Vanessa Barros, Carlos Nonato, Carlos Raposo. Global existence and energy decay of solutions for a wave equation with non-constant delay and nonlinear weights. Electronic Research Archive, 2020, 28 (1) : 205-220. doi: 10.3934/era.2020014

[15]

Abdelaziz Soufyane, Belkacem Said-Houari. The effect of the wave speeds and the frictional damping terms on the decay rate of the Bresse system. Evolution Equations and Control Theory, 2014, 3 (4) : 713-738. doi: 10.3934/eect.2014.3.713

[16]

Yue Sun, Zhijian Yang. Strong attractors and their robustness for an extensible beam model with energy damping. Discrete and Continuous Dynamical Systems - B, 2022, 27 (6) : 3101-3129. doi: 10.3934/dcdsb.2021175

[17]

Ryo Ikehata, Shingo Kitazaki. Optimal energy decay rates for some wave equations with double damping terms. Evolution Equations and Control Theory, 2019, 8 (4) : 825-846. doi: 10.3934/eect.2019040

[18]

Moez Daoulatli. Energy decay rates for solutions of the wave equation with linear damping in exterior domain. Evolution Equations and Control Theory, 2016, 5 (1) : 37-59. doi: 10.3934/eect.2016.5.37

[19]

Zhuangyi Liu, Ramón Quintanilla. Energy decay rate of a mixed type II and type III thermoelastic system. Discrete and Continuous Dynamical Systems - B, 2010, 14 (4) : 1433-1444. doi: 10.3934/dcdsb.2010.14.1433

[20]

Yang Liu. Global existence and exponential decay of strong solutions to the cauchy problem of 3D density-dependent Navier-Stokes equations with vacuum. Discrete and Continuous Dynamical Systems - B, 2021, 26 (3) : 1291-1303. doi: 10.3934/dcdsb.2020163

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (141)
  • HTML views (0)
  • Cited by (11)

Other articles
by authors

[Back to Top]